Perturbations of non-diagonalizable stochastic matrices with preservation of spectral properties

Pieter-Jan Pauwelyn*, M. A. Guerry

*Corresponding author for this work

Research output: Contribution to journalArticleScientificpeer-review


In Markov chain theory, stochastic matrices are used to describe inter-state transitions. Powers of such transition matrices are computed to determine the behaviour within a Markov system. For this, diagonalizable matrices are preferred because of their useful properties. The non-diagonalizable matrices are therefore undesirable. The aim is to determine a nearby diagonalizable matrix A, starting from a non-diagonalizable matrix (A) over tilde. Previous studies tackled this problem, limited to 3 x 3 stochastic matrices. In this paper, these results are generalized for n x n stochastic matrices. Spectral properties of A are preserved in this process, such that A and (A) over tilde have coinciding semisimple eigenvalues and coinciding corresponding eigenvectors. This problem is examined and solved in this study and an algorithm is presented to find such a diagonalizable matrix (A) over tilde.
Original languageEnglish
Pages (from-to)5115-5145
Number of pages31
JournalLinear & Multilinear Algebra
Issue number20
Publication statusPublished - Oct 2022


  • Stochastic matrices
  • non-diagonalizable matrices
  • perturbation theory
  • Markov chains


Dive into the research topics of 'Perturbations of non-diagonalizable stochastic matrices with preservation of spectral properties'. Together they form a unique fingerprint.

Cite this